Michigan, 2011

Flash Flooding and Hail in Michigan, June 21 to 22, 2011

June 21 to 22, 2011 · NWS DTX · 21 events in 10 counties and zones

A batch of thunderstorms moving through during the evening hours produced scatter wind damage across southeast Michigan, along with flash flooding over Saginaw Bay and St. Clair counties where over 3 inches of rain fell in a short period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A batch of thunderstorms moving through during the evening hours produced scatter wind damage across southeast Michigan, along with flash flooding over Saginaw Bay and St. Clair counties where over 3 inches of rain fell in a short period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 21, 6:25 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 21, 6:25 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
725 PM EDT TUE JUN 21 2011

.AVIATION...

//DISCUSSION...

A GENEROUS PATTERN OF CONVECTION IS UNDERWAY DURING THE EVENING FROM
SOUTHWEST LOWER MICHIGAN INTO NORTHWEST OHIO. EXPECT THIS ACTIVITY
TO AFFECT THE TERMINAL SITES AS IT DEVELOPS TOWARD THE NORTHEAST BUT
IN MORE OF A WEAKENED STATE COMPARED TO OBSERVATIONS AT PRESS
TIME. THAT STILL MEANS A FEW BURSTS OF HEAVY RAINFALL AND STRONG
WIND GUSTS ROUGHLY DURING THE 01-04Z TIME PERIOD THIS EVENING.
AFTER THAT, ADDITIONAL SHOWER DEVELOPMENT WILL BE POSSIBLE DUE TO
ELEVATED/NOCTURNAL INSTABILITY BUT MOST OF THAT WILL BE TO THE
NORTH AND EAST OF THE TERMINAL SITES. THAT IS ASSUMING THE ONGOING
STORMS OVER WISCONSIN/ILLINOIS, WHICH LOOK STRONGLY DEPENDENT ON
SURFACE HEATING, WEAKEN OR DISSIPATE AFTER SUNSET.

THE WARM SECTOR OF THE UNSEASONABLY LARGE LOW PRESSURE SYSTEM OVER
THE MIDWEST WILL COVER SE MICHIGAN LATER IN THE NIGHT THROUGH
WEDNESDAY MORNING. SOUTHERLY GRADIENT FLOW IS EXPECTED TO BE STRONG
ENOUGH TO PREVENT MUCH FOG FORMATION BUT ALLOW STRATUS DEVELOPMENT BY
SUNRISE. THIS IS EXPECTED TO CONSTITUTE AN MVFR CEILING UNTIL AT
LEAST LATE MORNING BEFORE MIXING OUT TO VFR DURING THE AFTERNOON.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS THEN POSSIBLE AS
SURFACE HEATING INTENSIFIES BY MID TO LATE WEDNESDAY AFTERNOON.

FOR DTW...

THE CLUSTER OF THUNDERSTORM ACTIVITY OVER NORTHWEST OHIO HAS BEEN
INCREASING IN AREAL COVERAGE ENOUGH TO INCLUDE IN THE FORECAST FOR
THIS EVENING, MAINLY BETWEEN 01Z AND 04Z. WARM SECTOR STRATUS IS A
GOOD BET TOWARD SUNRISE THROUGH WEDNESDAY MORNING ENSURING CEILING
BELOW 5000 FEET EVEN INTO WEDNESDAY AFTERNOON.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE THUNDERSTORMS WILL IMPACT THE TERMINAL THIS
  EVENING.

* HIGH CONFIDENCE CEILING WILL FALL BELOW 5000 FEET LATE TONIGHT
  THROUGH WEDNESDAY MORNING.

&&

.PREV DISCUSSION...ISSUED 335 PM EDT TUE JUN 21 2011

SHORT TERM...TONIGHT

AN OCCLUDED LOW OVER THE UPPER MIDWEST WILL HAVE NO SHORTAGE OF
MOISTURE TO WORK WITH THIS EVENING AS NESDIS BLENDED TPW PRODUCT
SHOWS A HEALTHY FETCH OF LOW-LATITUDE MOISTURE BEING PULLED INTO THE
SYSTEM FROM THE SOUTHWEST. SATELLITE-DERIVED PWATTS OVER THE GREAT
LAKES ARE IN EXCESS OF 1.5 INCHES AND RANGE FROM 150 TO 200 PERCENT
OF NORMAL. OBSERVED DEWPOINTS THIS AFTERNOON ARE IN THE MID 70S
ACROSS SOUTHERN PARTS OF THE FORECAST AREA. MODEL PROGS SHFIT THE
PLUME OF CONTINUING H7 MOISTURE TRANSPORT AND 1.5-2.0 INCH PWATTS
EASTWARD ACROSS THE AREA OVERNIGHT. THE REAL QUESTION WILL BE THE
EXTENT OF FORCING OVER THE AREA TO SUPPORT SHRA/TSTM DEVELOPMENT. AT
THIS TIME...THE MOST PROMISING FOCUS FOR DEVELOPMENT IS A BAND OF
MODERATE TO STRONG SFC-700MB FGEN INDICATED BY THE GFS AND NAM. THIS
BAND WILL SET UP ALONG ALONG A NW-SE AXIS FROM SOUTHERN MN/WI
SOUTHEASTWARD INTO LOWER MICHIGAN. THE NAM IS BY FAR THE MORE
AGGRESSIVE MODEL WITH REGARDS TO BOTH THE STRENGTH AND THE EASTWARD
EXTENT OF THE LOW LEVEL FORCING BUT NEITHER SUGGEST THAT IT WILL BE
ABLE TO EXTEND VERY FAR INTO SE MICHIGAN...SO COVERAGE WILL BE
QUESTIONABLE OVER AT LEAST THE EASTERN HALF OF THE CWA. EVEN AFTER
THE AREA OF FRONTALLY FOCUSED SHRA/TSTM ACTIVITY LIFTS
NORTH...CHANCES FOR PRECIP WILL INCREASE AGAIN LATE TONIGHT AS THE
RIDGE AXIS SHIFTS TO THE EAST AND MORE OF THE AREA IS OPEN TO
SOUTHWESTERLY FLOW ALOFT THE POTENTIAL FOR EMBEDDED SHORTWAVES TO
TRIGGER ADDITIONAL ACTIVITY. SEVERE POTENTIAL IS NOT A CONCERN
EXCEPT OVER THE SOUTHERN TIER OF COUNTIES THIS AFTERNOON WHERE
DAYTIME HEATING AND A MOIST AIRMASS HAS ALLOWED T/TDS TO RISE TO
AROUND 90/75 OR SO BY 18Z...WHICH SHOWS UP AS 4000+ J/KG OF CAPE IN
THE MOST RECENT LAPS ANALYSIS. MLCAPE IS MORE LIKELY IN THE
2500-3000 J/KG RANGE. THINGS REMAIN CAPPED FOR NOW...BUT A
CONVERGENCE BOUNDARY IS EVIDENT OVER EASTERN INDIANA EXTENDING
NORTHWARD INTO SOUTHERN MI. CONVECTION HAS INITIATED ALONG THE
SOUTHERN EXTENT OF THIS BOUNDARY AND THERE IS CONCERN THAT THE SAME
MAY BE POSSIBLE FURTHER NORTH OVER SOUTHERN MI. HOWEVER...EVEN WITH
AMPLE SFC INSTABILITY...A WEAK SYNOPTIC SCALE WIND FIELD AND
RELATIVELY WARM MID LEVELS WILL PRECLUDE ORGANIZED CONVECTION.
HOWEVER...ANYTHING THAT DEVELOPS OVER THIS REGION WILL POSE A SEVERE
THREAT...MAINLY HAIL. HOWEVER...PROGGED SOUNDINGS INDICATE A MID
LEVEL DRY LAYER THAT COULD ALSO SUPPORT A WIND THREAT AND WITH THE
POTENTIAL FOR BACKED FLOW AT THE SFC THIS EVENING IT IS HARD TO RULE
OUT A TORNADIC THREAT. HOWEVER...GIVEN THE DEGREE OF MOISTURE IN
PLACE...THE MOST LIKELY HAZARD IN THE CASE OF DEVELOPMENT IS HEAVY
RAIN. THE COMBINATION OF THE DEEP MOISTURE FIELD AND ABUNDANT CLOUDS
WILL ENSURE A WARM AND HUMID EVENING WITH LOWS IN THE UPPER 60S TO
LOW 70S ACROSS MUCH OF THE AREA.

LONG TERM...WEDNESDAY THROUGH TUESDAY

ANOMALOUSLY STRONG LOW PRESSURE SYSTEM CURRENTLY ANCHORED OVER
EASTERN NEBRASKA WILL REMAIN THE PREDOMINANT LARGE SCALE FEATURE OF
INTEREST THROUGH AT LEAST THE END OF THE WEEK AS IT ONLY SLOWLY
MIGRATES ACROSS THE GREAT LAKES DURING THIS TIME.  SOUTHEAST LOWER
MI WILL HOLD WITHIN THE EASTERN FLANK OF THIS SYSTEM THROUGH
WEDNESDAY NIGHT...MAINTAINING A PERSISTENT BUT SLOWLY WEAKENING WARM
CONVEYOR BELT DEFINED BY A DEEPER PLUME OF MOISTURE /AVERAGE PWAT OF
1.5"/.  THIS WILL PROVIDE A BACKGROUND THERMODYNAMIC ENVIRONMENT
SUPPORTIVE OF SHOWER/THUNDERSTORM DEVELOPMENT.  A FOCUSING MECHANISM
FOR LARGER SCALE ASCENT REMAINS DIFFICULT TO DEFINE THROUGH MID
AFTERNOON...WITH CONVECTIVE INITIATION LIKELY TIED TO A WEAKER MID
LEVEL FILAMENT SHEARING OFF THE MAIN LOW AND/OR REMNANT OUTFLOW FROM
EARLIER CONVECTION WORKING WITH DIURNAL HEATING.  BOUNDARY LAYER
CONVERGENCE DOES INCREASE THROUGH THE 21Z-03Z WINDOW AS THE EASTWARD
PROPAGATING LEAD TROUGH/FRONTAL BOUNDARY SLIDES THROUGH.   ENOUGH
FILTERED INSOLATION WILL EXIST BY AFTERNOON TO PUSH HIGHS INTO
80-85F RANGE...YIELDING SBCAPES OF 1200-1800 J/KG.  ANY MULTICELL
DEVELOPMENT OVERHEAD OR VIA UPSCALE GROWTH FROM THE WEST WILL CARRY
A SEVERE RISK SUPPORTED BY 30 KNOTS OF DEEP LAYER SHEAR AND
SUFFICIENTLY STEEP LAPSE RATES WEDNESDAY AFTERNOON/EVENING.

SCATTERED TO NUMEROUS SHOWERS WILL RESULT FROM THE EFFECTIVE
LOWERING OF HEIGHTS AND DEEPENING MASS CONVERGENCE AS THE LOW EASES
INTO THE GREAT LAKES THURSDAY AND THURSDAY NIGHT.  WHILE THE DEEPER
INSTABILITY AXIS WILL NOW RESIDE TO THE EAST...JUST ENOUGH
INSTABILITY LINGERS WITHIN THE COLUMN TO SUPPORT AN ISOLATED THUNDER
MENTION EARLY THURSDAY.  THE GENERAL TREND OF FALLING THICKNESSES IN
THE WAKE OF THE OCCLUDED FRONTAL PASSAGE COMBINED WITH CLOUDS/
SHOWERS WILL KEEP HIGHS IN THE 70S ON THURSDAY.

UPPER LOW WILL GRADUALLY OPEN UP WHILE LIFTING THROUGH THE REGION ON
FRIDAY.  FORCED ASCENT ASSOCIATED WITH THE PASSAGE OF THE MAIN
VORTICITY CENTER AND WITHIN THE REMNANT CYCLONIC FLOW WILL BRING A
LOWER END CHANCE FOR SHOWER DEVELOPMENT...PERHAPS RECEIVING A BRIEF
DIURNAL BOOST GIVEN A STEEP LAPSE RATE ENVIRONMENT DURING PEAK
HEATING.  SLIGHTLY COOLER AIR WILL FUNNEL IN WITH TIME AS THE FLOW
VEERS TO WESTERLY...WITH DAYTIME READINGS STRUGGLING TO ACHIEVE
LOWER 70S.

HEIGHTS GRADUALLY BUILD INTO THE WEEKEND AS THE LONGWAVE TROUGH
SHIFTS EAST.  BACK END OF THE TROUGH/SHEAR AXIS MAY BE SLOW TO
DEPART ON SATURDAY...SUGGESTING INITIAL STAGES OF THE ASSOCIATED
THERMAL MODERATION WILL BE LIMITED.  PROSPECTS OF MORE SUN WILL
ALLOW READINGS TO INCH UP FROM FRIDAY...BUT GENERALLY HOVERING
WITHIN THE LOW-MID 70S.  MORE NOTEWORTHY WARMING TREND INTO SUNDAY
AS 850 MB TEMPERATURES CLIMB BACK INTO DOUBLE DIGITS /HIGHS BACK UP
AROUND 80F/.

MARINE...

EASTERLY WINDS WILL INCREASE TO 15-20 KTS OVERNIGHT AS A WARM FRONT
LIFTS NORTHWARD INTO THE CENTRAL GREAT LAKES. IN ADDITION TO ONGOING
SHOWER AND THUNDERSTORM DEVELOPMENT OVER NORTHERN LAKE
HURON...ADDITIONAL DEVELOPMENT IS EXPECTED ALONG THE SFC FRONT THIS
EVENING. WINDS AND THUNDERSTORM CHANCES WILL DECREASE BEHIND THE
FRONT LATE THURSDAY INTO FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....BT
SHORT TERM...JVC
LONG TERM....MR
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 21, 3:05 PM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
405 PM EDT TUE JUN 21 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-222015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
405 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING. THERE IS A SLIGHT CHANCE THAT THESE STORMS WILL BE SEVERE
BEFORE 10 PM...WITH LARGE HAIL GREATER THAN 1 INCH IN
DIAMETER...WIND GUSTS TO 60 MPH...AND POSSIBLY AND AN ISOLATED
TORNADO. THE GREATEST THREAT IS MAINLY ALONG AND SOUTH OF THE I-96
CORRIDOR. ANY STORMS THAT FORM WILL ALSO HAVE THE POTENTIAL TO
PRODUCE EXTREMELY HEAVY DOWNPOURS. STORM MOTION WILL BE TO THE
NORTHEAST AT 25 MPH.

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
DOWNPOURS WILL INCREASE IN COVERAGE OVERNIGHT ALONG A WARM FRONT
AS IT LIFTS TO THE NORTH. THE MOST WIDESPREAD COVERAGE IS
EXPECTED TO BE WEST OF US HIGHWAY 23. ANY STORMS THAT DEVELOP
AFTER 10 PM ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS CONTINUE WEDNESDAY THROUGH THURSDAY AS A
SLOW MOVING LOW PRESSURE SYSTEM TRACKS ACROSS THE CENTRAL GREAT
LAKES. THERE IS A SLIGHT RISK OF SEVERE WEATHER WEDNESDAY AND
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-222015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
405 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
DOWNPOURS WILL INCREASE IN COVERAGE OVERNIGHT ALONG A WARM FRONT
AS IT LIFTS TO THE NORTH. THE MOST WIDESPREAD COVERAGE IS
EXPECTED TO BE WEST OF US HIGHWAY 23. ANY STORMS THAT DEVELOP
AFTER 10 PM ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS CONTINUE WEDNESDAY THROUGH THURSDAY AS A
SLOW MOVING LOW PRESSURE SYSTEM TRACKS ACROSS THE CENTRAL GREAT
LAKES. THERE IS A SLIGHT RISK OF SEVERE WEATHER WEDNESDAY AND
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 21, 6:14 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
714 PM EDT TUE JUN 21 2011

MIZ083-220015-
MONROE-
714 PM EDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TEMPERANCE...MOVING NORTH AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  IDA BY 745 PM EDT...
  MAYBEE BY 810 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MR/CB

The radar

The Detroit radar (KDTX), 104 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Monroe

When
June 21, 7:13 PM EST
Where
Monroe County, 0.69 mi S of Temperance
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.770, -83.570

Thunderstorm Wind, Monroe

When
June 21, 7:27 PM EST
Where
Monroe County, 1.72 mi NE of Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.820, -83.630

A two foot diameter tree was blown down across the road near the intersection of Rauch and Secor Roads.

Thunderstorm Wind, Lenawee

When
June 21, 7:42 PM EST
Where
Lenawee County, 1.54 mi W of Cambridge Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.050, -84.250

Several powerlines where reported down.

Thunderstorm Wind, Saginaw

When
June 21, 7:50 PM EST
Where
Saginaw County, Freeland
Measured
54 kt (62 mph) measured gust
Reported by
Law Enforcement
Coordinates
43.520, -84.120

Several trees were blown down.

Thunderstorm Wind, Saginaw

When
June 21, 8:19 PM EST
Where
Saginaw County, 1 mi W of Freeland
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.520, -84.140

Large tree limbs and a large tree were reported blown down.

Thunderstorm Wind, Saginaw

When
June 21, 8:21 PM EST
Where
Saginaw County, 0.69 mi N of Freeland
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.530, -84.120

Several trees were reported blown down.

Thunderstorm Wind, Bay

When
June 21, 8:40 PM EST
Where
Bay County, 5 mi SE of Auburn
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.549, -83.999

A trained spotter estimated a 65 mph thunderstorm wind gust, which took down powerlines.

Thunderstorm Wind, Saginaw

When
June 21, 8:43 PM EST
Where
Saginaw County, 0.69 mi N of Oakley
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
43.140, -84.170

Multiple trees down across Saginaw County.

Thunderstorm Wind, Bay

When
June 21, 8:53 PM EST
Where
Bay County, 0.85 mi SW of Essexville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.610, -83.840

Several trees blown down.

Thunderstorm Wind, Saginaw

When
June 21, 8:55 PM EST
Where
Saginaw County, 2 mi S of Saginaw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.391, -83.970

A large tree was reported blown down.

Thunderstorm Wind, Shiawassee

When
June 21, 9:00 PM EST
Where
Shiawassee County, 1.52 mi E of Morrice
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.830, -84.150

Two large maple trees were blown down, along with vinyl siding off a home and large shed flipped over.

Thunderstorm Wind, Livingston

When
June 21, 9:00 PM EST
Where
Livingston County, 0.86 mi NW of Hartland
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.660, -83.760

Several trees were blown down.

Thunderstorm Wind, Genesee

When
June 21, 9:21 PM EST
Where
Genesee County, 2.62 mi ESE of Duffield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.910, -83.850

Large tree limbs were reported down.

Thunderstorm Wind, St. Clair

When
June 21, 9:30 PM EST
Where
St. Clair County, Algonac
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.620, -82.530

Powerlines were reported down.

Thunderstorm Wind, St. Clair

When
June 21, 9:31 PM EST
Where
St. Clair County, 0.7 mi N of Anchorville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.690, -82.679

Powerlines were reported down.

Flash Flood, Saginaw

When
June 21, 9:45 PM EST to June 22, 12:15 AM EST
Where
Saginaw County, 1.71 mi NNE of Hemlock to 2.48 mi NW of Freeland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.444, -84.222

GoldFinch road was closed due flooding, 2 feet of water reported on roads.

Thunderstorm Wind, Lapeer

When
June 21, 9:50 PM EST
Where
Lapeer County, 3.15 mi SSE of Imlay City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.990, -83.050

A tree was reported blown down.

Thunderstorm Wind, Lapeer

When
June 21, 9:53 PM EST
Where
Lapeer County, 1.22 mi NW of Millville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.110, -83.370

A powerline was reported down.

Thunderstorm Wind, St. Clair

When
June 21, 10:15 PM EST
Where
St. Clair County, 1.22 mi SE of Port Huron Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.010, -82.430

Powerlines were reported down.

Thunderstorm Wind, Huron

When
June 21, 10:15 PM EST
Where
Huron County, Bad Axe
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.800, -83.000

A large tree fell onto a house.

Flash Flood, St. Clair

When
June 21, 10:15 PM EST to June 22, 12:15 AM EST
Where
St. Clair County, 1.64 mi WSW of North Street to 1.85 mi ENE of Emmett Sharpe Strip
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.037, -82.547

Flooding reported on several roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324772, 324777, 324778, 324779, 324781, 324780, 324799, 324789, 324782, 324839, 324783, 324796, 324802, 324803, 324804, 324817, 324784, 324785, 324786, 324787, 324822.